Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 185, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2009, 5:49 PM EDT for 4 counties in Georgia. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2009, 5:49 PM EDT (21:49 UTC)
- Expired
- Apr 23, 2009, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Catoosa County, GA, Chattooga County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:00 PM EDT | HAIL 1.25 | 7 Sw Chickamauga, GA | |
| Apr 23, 6:05 PM EDT | HAIL 1.75 | 7 Sw Chickamauga, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 232149
SVRFFC
GAC047-055-295-313-232230-
/O.NEW.KFFC.SV.W.0185.090423T2149Z-090423T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT THU APR 23 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL CATOOSA COUNTY IN NORTHWEST GEORGIA
NORTHEASTERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
WALKER COUNTY IN NORTHWEST GEORGIA
WEST CENTRAL WHITFIELD COUNTY IN NORTHWEST GEORGIA
* UNTIL 630 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF LAFAYETTE...MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
GROVE...ROCK SPRING...NOBLE...LINWOOD...NAOMI...SUTTLES MILL...
VILLANOW...MILL CREEK AND SUBLIGNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3489 8539 3471 8499 3458 8509 3458 8510
3450 8515 3471 8544
TIME...MOT...LOC 2149Z 305DEG 24KT 3480 8538
$$1 follow-up statement
000
WWUS52 KFFC 232208
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT THU APR 23 2009
GAC047-055-295-313-232230-
/O.CON.KFFC.SV.W.0185.000000T0000Z-090423T2230Z/
CHATTOOGA GA-WALKER GA-WHITFIELD GA-CATOOSA GA-
608 PM EDT THU APR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EXTREME SOUTH CENTRAL CATOOSA...WEST CENTRAL WHITFIELD...WALKER
AND EXTREME NORTHEASTERN CHATTOOGA COUNTIES...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
COOPER HEIGHTS...MOVING SOUTHEAST AT 25 MPH. HALF DOLLAR SIZE HAIL
HAS BEEN REPORTED WITH THIS STORM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
SPRING...NOBLE...LINWOOD...LAFAYETTE...NAOMI...SUBLIGNA...VILLANOW
AND SUTTLES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3471 8499 3459 8508 3458 8511 3455 8518
3471 8544 3489 8539
TIME...MOT...LOC 2208Z 310DEG 20KT 3477 8532
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:40 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 23, 3:40 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT THU APR 23 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... PRIMARY CONCERN IN SHORT TERM PERIOD IS CHC FOR DEEP CONVECTION ...POSSIBLY SEVERE...THIS AFTERNOON AND EVENING. RADAR AND SATELLITE TRENDS INDICATE STRONG TSRA CURRENTLY OCCURRING OVER MIDDLE TN SE OF NASHVILLE. THIS ACTIVITY SHOULD DEVELOP FURTHER SOUTH ALONG NW- SE ORIENTED BAND OF WARM/MOIST ADVECTION AND INERTIAL INSTABILITY. MLCAPE CURRENTLY UP TO 2200 J/KG IN NORTH GA BUT VERTICAL WIND SHEAR IS SOMEWHAT WEAK...WITH 0-1KM BULK SHEAR AROUND 10KTS AND 0-6KM SHEAR AROUND 30KTS. EXPECT TO SEE ISOLD COVERAGE OF TSRA...SOME POSS SEVERE...WITH LARGE HAIL THE PRIMARY THREAT DEVELOP INTO NORTH GA THIS AFTERNOON. THIS MATCHES RECENT SPC MCD AS WELL. CONVECTION SHOULD DECREASE RAPIDLY AFTER MIDNIGHT AS INFLUENCE OF OH VALLEY SHORTWAVE AND FLOW ALOFT WEAKEN. PATTERN NOT TOO MUCH DIFFERENT FRIDAY AND SATURDAY AFTERNOON EXCEPT THAT LARGE SCALE FORCING AND VERTICAL WIND SHEAR WILL BECOME NEGLIGIBLE AS UPPER HIGH BUILDS INTO AREA. COULD SEE AN ISOLD PULSE TSTM IN FAR ERN OR NE GA FRI OR SAT AFTERNOON BUT NOT MUCH ELSE. TEMPS WILL BECOME A LITTLE ABOVE NORMAL BUT NOWHERE NEAR DAILY RECORDS. USED BIAS-ADJUSTED MAV/MET BLEND FOR MOST TEMPS. .LONG TERM /SUNDAY THROUGH THURSDAY/... NO MAJOR CHANGES TO MODEL PROGS FROM PREVIOUS RUNS DURING THIS PERIOD. BASED ON 12Z GFS/12Z ECMWF/00Z GFS ENSEMBLE...STILL APPEARS THAT UPPER RIDGE WILL REMAIN OVER THE SOUTHEAST THROUGH MONDAY BEFORE LARGE/BROAD POSITIVELY TILTED LONG WAVE TROUGH OVER THE WESTERN U.S. SLOWLY PROGRESSES EAST. INDIVIDUAL SHORT WAVES SHOULD REMAIN TO OUR WEST IN THIS PATTERN...BUT COULD SEE ISOLD/SCT SHRA/TSRA PARTICULARLY IN NW GA. GOING FCST LOOKS PRETTY CLOSE TO THIS GIVEN ABOVE SO NO CHANGES. SNELSON && .PRELIMINARY POINT TEMPS/POPS... ATHENS 57 88 57 85 55 / 20 20 10 10 10 ATLANTA 61 85 61 83 59 / 20 10 10 10 10 BLAIRSVILLE 52 81 51 80 51 / 20 20 5 20 5 CARTERSVILLE 55 86 53 84 53 / 20 10 5 10 10 COLUMBUS 58 88 59 87 58 / 10 10 10 5 10 GAINESVILLE 59 84 59 82 57 / 20 20 5 10 10 MACON 56 89 57 88 56 / 20 10 10 5 10 ROME 54 88 56 86 56 / 20 10 5 10 10 PEACHTREE CITY 54 85 52 84 52 / 20 10 10 10 10 VIDALIA 59 90 58 87 55 / 10 20 5 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 13
Hazardous weather outlook, Apr 23, 11:30 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT THU APR 23 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240930- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT THU APR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH THIS EVENING OVER MOST OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A WARM FRONT STRETCHED FROM NORTHERN ALABAMA INTO NORTHWEST AND CENTRAL GEORGIA THIS MORNING. THIS WARM FRONT WILL LIFT SLOWLY NORTHEAST THROUGH THE DAY TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS. SOME HAIL IS ALSO POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. .DISCUSSION... THE ATMOSPHERE SOUTH OF THE WARM FRONT IS MODERATELY UNSTABLE. THIS AIRMASS WILL SPREAD NORTHEAST ACROSS NORTH AND CENTRAL GEORGIA THROUGHOUT THE DAY TODAY. BY THIS AFTERNOON LIFTED INDICES WILL BE IN THE MINUS 3 TO MINUS 4 RANGE WITH CAPE BETWEEN 1500 AND 2500. THIS SHOULD ALLOW SOME STORMS TO APPROACH SEVERE LIMITS... BUT WITH LITTLE LOW OR MID LEVEL SHEAR PRESENT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Apr 23, 5:29 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 529 PM EDT THU APR 23 2009 GAZ016-023-024-232215- 529 PM EDT THU APR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN BANKS...HALL AND WHITE COUNTIES UNTIL 615 PM EDT... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CLERMONT...MOVING SOUTHEAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BANKS...HALL AND WHITE COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLERMONT...MOSSY CREEK...LULA... PINEFIELD CROSSROADS...HOLLINGSWORTH AND ALTO. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 23, 5:33 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 533 PM EDT THU APR 23 2009 GAZ032-033-044-045-055-232215- 533 PM EDT THU APR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN CLAYTON...DEKALB...COBB AND FULTON COUNTIES UNTIL 615 PM EDT... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POWDER SPRINGS...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CLAYTON...DEKALB...COBB AND FULTON COUNTIES THROUGH 615 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 23, 5:45 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 545 PM EDT THU APR 23 2009 GAZ002>004-011-232215- 545 PM EDT THU APR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN CHATTOOGA...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 615 PM EDT... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COOPER HEIGHTS...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CHATTOOGA...WALKER...WHITFIELD AND CATOOSA COUNTIES THROUGH 615 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:36 AM EDT | Severe Thunderstorm Warning | FFC | Dodge | 24 min |
| Apr 23, 6:05 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Paulding | 40 min |
| Apr 23, 6:11 PM EDT | Severe Thunderstorm Warning | FFC | Gordon, Murray, Walker, Whitfield | 49 min |
| Apr 23, 6:29 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Gordon, Walker, Whitfield | 46 min |
| Apr 23, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton, Paulding | 38 min |
| Apr 23, 6:53 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Gordon, Pickens | 52 min |
| Apr 23, 6:57 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton, Paulding | 48 min |
| Apr 23, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Floyd, Gordon, Murray, Walker and 1 more | 44 min |
| Apr 23, 7:10 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 35 min |
| Apr 23, 7:21 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall, White | 39 min |
| Apr 23, 7:25 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cobb, Paulding | 50 min |
| Apr 23, 7:32 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 58 min |
| Apr 23, 7:39 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 66 min |
| Apr 23, 7:42 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Gordon | 63 min |
| Apr 23, 7:45 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 45 min |
| Apr 23, 7:52 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale, Walton | 68 min |
| Apr 23, 7:55 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.